Texas, 2015

Flash Flood in Texas, September 1, 2015

September 1, 2015 · NWS HGX · 1 event in 1 county or zone

Showers and thunderstorms moved northward toward the upper Texas coast. Activity trained in and around the Galveston Island area and produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms moved northward toward the upper Texas coast. Activity trained in and around the Galveston Island area and produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 1, 9:22 AM CST, 34 minutes earlier.

Area forecast discussion, Sep 1, 9:22 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1022 AM CDT TUE SEP 1 2015

.DISCUSSION...
LOCALLY HEAVY RAINFALL HAS BEEN FALLING SO FAR THIS MORNING GENERALLY
TO THE SOUTH OF HIGHWAY 59 AND ESPECIALLY ACROSS PORTIONS OF GALVESTON
AND BRAZORIA COUNTIES (BETWEEN THE SOUTH HOUSTON AREA AND GALVESTON
ISLAND) WHERE AN ESTIMATED 1 TO 3 INCHES HAS OCCURRED. AT 10 AM...A
LARGE CLUSTER OF STORMS FROM THE RICHMOND-ROSENBERG AREA TO GALVESTON
ISLAND LINES UP WELL WITH THE COLDEST CLOUD TOPS ON IR SATELLITE IMAGES...
AND THIS IS WHERE LOCALLY HEAVY RAINFALL CONTINUES TO FALL. RECENT HIGH
RESOLUTION MODELS KEEP THIS ACTIVITY GOING ON FOR A COUPLE MORE HOURS...
THEN SPREAD OUTFLOWS WITH MORE ISOLATED SHOWER AND THUNDERSTORM COVERAGE
NORTHWARD ACROSS THE REST OF OUR AREA AS THE AFTERNOON PROGRESSES. NOT
REAL CONFIDENT ON HOW MUCH LONGER THESE STORMS WILL LAST OR HOW FAR
INLAND THEY WILL GET AS THE DAY PROGRESSES...SO WILL LEAVE THE FORECAST
AS IS FOR NOW (HIGHEST RAIN CHANCES NEAR THE COAST AND LOWEST CHANCES
UP NORTH) AND DO SOME UPDATES AS NEEDED.  42
&&

.PREV DISCUSSION...

DISCUSSION...
WHILE WE ARE SEEING SOME PCPN DEVELOPMENT NEAR THE COAST OVERNIGHT
THIS ACTIVITY HAS NOT LASTED TOO LONG. OF GREATER CONCERN LOOKS TO
BE THE MORE ORGANIZED ACTIVITY DOWN THE TX COAST...WHICH IS EXPECT-
ED TO HEAD THIS WAY TODAY. LOCALLY HEAVY RAINFALL POSSIBLE AS THIS
LARGE AREA OF PCPN MOVES ACROSS SE TX...WITH THE BEST CHANCES NEAR
THE COAST (WHERE DEEPER MOISTURE/BEST LIFT WILL BE LOCATED). NOT A
LOT OF CHANGE FROM EARLIER THINKING OF AVG RAINFALL TOTALS OF 1/2"
TO 1" NORTH OF I-10... AND 2"-4" SOUTH OF THE INTERSTATE.

THIS PATTERN (IN SOME FORM) WILL LIKELY BE REPEATED TOMORROW GIVEN
THE NEARLY STATIONARY UPPER LOW/TROF OVER SOUTH TX. TIMING OF S/WV
ENERGY ASSOCIATED WITH THIS SYSTEM LOOKS TO BE THE MAIN ISSUE LOOK-
ING FORWARD. ECMWF/NAM REMAIN THE FAVORED MODELS AS THEY APPEAR TO
BE INITIALIZING/VERIFYING BEST. 41

MARINE...
SMALL BAND OF SHOWERS/THUNDERSTORMS MOVED THROUGH GALVESTON BAY
EARLIER THIS MORNING BUT S/W CAN BE SEEN ON WATER VAPOR IMAGERY
NEARING CRP AT 09Z AND WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE
FORMED OVER THE LOWER AND MIDDLE TEXAS COASTAL WATERS. THIS S/W
SHOULD ROTATE EAST AND NORTHEAST AND HELP TO ENHANCE DEVELOPMENT
LATER THIS MORNING OVER THE UPPER TEXAS COASTAL WATERS. WIND
PROFILE IS RELAXING OVER THE COASTAL WATERS AND MAY GET A WINDOW
OF A FEW HOURS WITH AN ELEVATED WATERSPOUT THREAT AFTER 9 AM
BEFORE DEVELOPMENT INLAND GETS GOING. LULL IN STORMS SHOULD OCCUR
BY 3 PM OVER THE GULF WATERS. REPEAT EXPECTED WEDNESDAY MORNING
THEN AS UPPER SHEAR AXIS/LOW MOVES EAST THE COVERAGE SHOULD SLOWLY
DECREASE AND RETURN TO THE MORE NORMAL DIURNAL PATTERN. WINDS
REMAIN AT 15 KNOTS OR LESS THROUGH THE PERIOD WITH PLENTY OF 5-10
KNOT PERIODS THROWN IN THERE WITH THE DEPARTURE OF THE UPPER
TROUGH TO THE EAST BY SATURDAY AND STRENGTHENING OF THE UPPER
RIDGING OVER TEXAS.
45

AVIATION...
COVERAGE FROM FIRST IMPULSE THIS MORNING NEAR GLS HAS DIMINISHED
BUT EXPECT COVERAGE TO INCREASE AROUND SUNRISE IN THE GULF AND HOP
INLAND BY 15Z. HAVE TRIED TO NARROW DOWN THE MOST FAVORABLE PERIOD
FOR SHRA/TSRA TRAVERSING THE IAH/HOU TERMINALS AS 16-19Z...THOUGH
VCNTY SHRA/TSRA MAY LINGER TIL MID AFTERNOON. BY LATE AFTERNOON
EXPECT COVERAGE TO DECREASE DRAMATICALLY BUT AFTER 09Z EXPECT MORE
STORMS TO FORM OVER THE GULF AND AGAIN MARCH INLAND TOMORROW
MORNING.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  72  91  73  94 /  40  20  30  20  30
HOUSTON (IAH)              88  72  88  72  92 /  60  40  50  30  40
GALVESTON (GLS)            87  78  87  79  88 /  60  50  50  40  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...14
Hazardous weather outlook, Sep 1, 6:20 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
720 AM CDT TUE SEP 1 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
720 AM CDT TUE SEP 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WE WILL BE MONITORING THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL
TODAY...PRIMARILY TO THE SOUTH OF INTERSTATE 10 ESPECIALLY NEAR
THE COAST. RAINFALL TOTALS WITH THE STRONGEST STORMS COULD
APPROACH 2 TO 4 INCHES OR MORE WHICH CLOUD LEAD TO SOME LOCALIZED
FLOODING. FUNNEL CLOUDS ARE POSSIBLE TOO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ELEVATED RAIN CHANCES WILL CONTINUE INTO WEDNESDAY...WITH THE BEST
CHANCES REMAINING SOUTH OF INTERSTATE 10 AND ESPECIALLY NEAR THE
COAST. RAINFALL TOTALS WITH THE STRONGEST STORMS COULD APPROACH 2
TO 4 INCHES OR MORE WHICH CLOUD LEAD TO SOME LOCALIZED FLOODING.
FUNNEL CLOUDS ARE POSSIBLE TOO.

THE THREAT OF HAZARDOUS WEATHER SHOULD DECREASE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED TODAY AND WEDNESDAY.

GMZ330-335-350-355-370-375-021230-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
720 AM CDT TUE SEP 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH
TONIGHT. LOCALIZED STRONGER CELLS WILL PRODUCE WIND GUSTS IN
EXCESS OF 30 KNOTS...LOCALLY HIGHER SEAS AND FREQUENT LIGHTNING.
WATERSPOUTS ARE POSSIBLE TOO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH
ON WEDNESDAY. LOCALIZED STRONGER CELLS WILL PRODUCE WIND GUSTS IN
EXCESS OF 30 KNOTS...LOCALLY HIGHER SEAS AND FREQUENT LIGHTNING.
WATERSPOUTS ARE POSSIBLE TOO.

THE THREAT OF HAZARDOUS WEATHER DECREASES AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED TODAY AND WEDNESDAY.

In the hours before

Special weather statement, Sep 1, 7:17 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
817 AM CDT TUE SEP 1 2015

TXZ226-235-236-011400-
MATAGORDA TX-JACKSON TX-WHARTON TX-
817 AM CDT TUE SEP 1 2015

...SPECIAL WEATHER STATEMENT...

AT 816 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF PALACIOS...MOVING NORTHWEST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL CAMPO...EDNA...PALACIOS...GANADO...LA WARD...LOLITA...BLESSING...
LAKE TEXANA DAM...DANEVANG...LOUISE AND MIDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2901 9674 2924 9624 2874 9611 2872 9619
      2873 9619 2876 9618 2870 9621 2872 9626
      2865 9632 2868 9632 2868 9639 2874 9640
      2872 9643 2871 9643 2870 9646
TIME...MOT...LOC 1316Z 150DEG 27KT 2879 9632

HUFFMAN
Special weather statement, Sep 1, 7:57 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
857 AM CDT TUE SEP 1 2015

TXZ213-226-227-236>238-011500-
MATAGORDA TX-BRAZORIA TX-HARRIS TX-GALVESTON TX-WHARTON TX-
FORT BEND TX-
857 AM CDT TUE SEP 1 2015

...SPECIAL WEATHER STATEMENT...

AT 852 AM CDT...DOPPLER RADAR WAS TRACKING SCATTERED THUNDERSTORMS
OVER THE REGION...MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE THE SHORT TERM
FLOODING OF FEEDER AND LOW LYING ROADWAYS. PONDING OF WATER ON LOCAL
HIGHWAYS WILL CAUSE HAZARDOUS CONDITIONS...MOTORISTS ARE ENCOURAGED
TO DECREASE SPEED WITHIN PERIODS OF HIGH RAINFALL.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...SUGAR LAND...NORTHWESTERN
BAYTOWN...MISSOURI CITY...TEXAS CITY...FRIENDSWOOD...LA PORTE...DEER
PARK...ROSENBERG...LAKE JACKSON...ALVIN...ANGLETON...DICKINSON...
STAFFORD...SOUTH HOUSTON...BELLAIRE...WEST UNIVERSITY PLACE AND LA
MARQUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2935 9591 2981 9574 2994 9506 2970 9495
      2978 9505 2976 9508 2968 9498 2955 9502
      2938 9486 2938 9487 2936 9489 2937 9483
      2917 9510 2921 9520 2918 9515 2907 9521
      2882 9564
TIME...MOT...LOC 1352Z 172DEG 27KT 2936 9522

BLOOD
Special weather statement, Sep 1, 9:01 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1001 AM CDT TUE SEP 1 2015

TXZ213-214-227-237-238-011600-
BRAZORIA TX-HARRIS TX-GALVESTON TX-CHAMBERS TX-FORT BEND TX-
1001 AM CDT TUE SEP 1 2015

...SPECIAL WEATHER STATEMENT...

AT 1000 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR THOMPSONS TO NEAR
BRAZOS BEND STATE PARK TO HITCHCOCK...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. HOURLY
RAINFALL RATES OF ONE TO TWO INCHES WILL OCCUR WITHIN THE STRONGER
STORMS. THIS WILL PRODUCE SHORT TERM FLOODING OF LOW LYING ROADWAYS
AND FEEDER ROADS. PONDING WATER AND SIGNIFICANTLY REDUCED
VISIBILITIES WILL CREATE HAZARDOUS DRIVING CONDITIONS. MOTORISTS ARE
ENCOURAGED TO DECREASE SPEEDS AND INCREASE FOLLOWING DISTANCE.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...SUGAR LAND...SOUTHWESTERN
BAYTOWN...MISSOURI CITY...GALVESTON CAUSEWAY...TEXAS CITY...
FRIENDSWOOD...LA PORTE...DEER PARK...ALVIN...DICKINSON...STAFFORD...
SOUTH HOUSTON...BELLAIRE...WEST UNIVERSITY PLACE...LA MARQUE...SANTA
FE AND SEABROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2927 9491 2931 9491 2917 9525 2930 9553
      2942 9566 2980 9572 2979 9516 2976 9506
      2970 9505 2970 9503 2975 9505 2969 9487
      2966 9500 2960 9498 2955 9502 2950 9491
      2950 9492 2947 9495 2938 9487
TIME...MOT...LOC 1453Z 184DEG 14KT 2944 9560 2937 9553 2931 9532 2924
9525 2931 9500

BLOOD
Special weather statement, Sep 1, 9:07 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1007 AM CDT TUE SEP 1 2015

TXZ237-238-011530-
BRAZORIA TX-GALVESTON TX-
1007 AM CDT TUE SEP 1 2015

...SPECIAL WEATHER STATEMENT...

AT 1005 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
OVER GALVESTON ISLAND...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE NUISANCE
FLOODING OF LOW LYING ROADS. LIMITED VISIBILITIES AND PONDING WATER
ON ROADWAYS WILL CAUSE HAZARDOUS DRIVING CONDITIONS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
GALVESTON CAUSEWAY...GALVESTON ISLAND WEST END...HITCHCOCK...
GALVESTON PIER 21...JAMAICA BEACH...TIKI ISLAND...THE STRAND...
PELICAN ISLAND...SCHLITTERBAHN...SCHOLES FIELD...MOODY GARDENS...
OFFATTS BAYOU AND GALVESTON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2909 9511 2919 9516 2912 9510 2917 9512
      2913 9509 2915 9504 2919 9507 2916 9503
      2920 9506 2923 9503 2918 9500 2933 9489
      2930 9490 2928 9484 2930 9487 2935 9482
      2935 9481 2932 9475
TIME...MOT...LOC 1505Z 175DEG 14KT 2924 9492

BLOOD
Local storm report, Sep 1, 9:43 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1043 AM CDT TUE SEP 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     MARINE TSTM WIND 13 E BAYOU VISTA        29.36N  94.72W
09/01/2015  M44 MPH          GMZ355             TX   MESONET

            WIND GUST WAS MEASURED AT THE NORTH JETTY PORTS SITE

&&

EVENT NUMBER HGX1500488

42
Local storm report, Sep 1, 9:56 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1056 AM CDT TUE SEP 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLASH FLOOD      GALVESTON               29.23N  94.89W
09/01/2015                   GALVESTON          TX   LAW ENFORCEMENT

            THE INTERSECTION OF 48TH STREET AND BROADWAY ALONG WITH
            SERVICE ROADS TO INTERSTATE 45 ARE UNDER WATER

&&

EVENT NUMBER HGX1500489

42

The radar

The Houston radar (KHGX), 30 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Galveston

When
September 1, 9:56 AM CST to 11:45 AM CST
Where
Galveston County, 1.44 mi N of Galveston to 1.48 mi E of Galveston
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.321, -94.819

Flash flooding on Galveston Island included several roads under water and impassable, including 48th Street and Broadway, service roads to Interstate 45, and 51st Street and Harborside Drive where vehicles stalled out. There was also flooding on the TAMU campus.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596455.